Alert archive / Indiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 301, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 24, 2011, 8:10 PM EDT for 4 counties in Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2011, 8:10 PM EDT (00:10 UTC)
- Expired
- Aug 24, 2011, 8:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fountain County, IN, Parke County, IN, Vermillion County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 104 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 7:08 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3653 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 11.7
The text
As transmitted, in the capitals the NWS used until 2016.
795
WUUS53 KIND 250010
SVRIND
INC045-121-165-171-250045-
/O.NEW.KIND.SV.W.0301.110825T0010Z-110825T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
810 PM EDT WED AUG 24 2011
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA...
NORTHERN PARKE COUNTY IN WEST CENTRAL INDIANA...
NORTHERN VERMILLION COUNTY IN WEST CENTRAL INDIANA...
EXTREME SOUTHWESTERN WARREN COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 845 PM EDT
* AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DANVILLE...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
COVINGTON...
VEEDERSBURG...
GESSIE...
FOSTER...
CAYUGA...
PERRYSVILLE...
LODI...
KINGMAN...
YEDDO...
HILLSBORO...
WALLACE...
TURKEY RUN STATE PARK...
MARSHALL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4011 8753 4018 8753 4012 8710 3981 8710
3993 8754 4011 8754
TIME...MOT...LOC 0009Z 278DEG 31KT 4012 8762
WIND...HAIL 60MPH 1.00IN
$$
HOMANN/MK2 follow-up statements
088
WWUS53 KIND 250022
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
822 PM EDT WED AUG 24 2011
INC045-121-165-171-250045-
/O.CON.KIND.SV.W.0301.000000T0000Z-110825T0045Z/
FOUNTAIN-PARKE-VERMILLION-WARREN-
822 PM EDT WED AUG 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
FOUNTAIN...NORTHERN PARKE...NORTHERN VERMILLION AND EXTREME
SOUTHWESTERN WARREN COUNTIES UNTIL 845 PM EDT...
AT 811 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING GOLF BALL SIZE HAIL IN DANVILLE ILLINOIS. DAMAGING WINDS
IN EXCESS OF 60 MPH ARE ALSO POSSIBLE. THIS STORM WAS LOCATED NEAR
DANVILLE ILLINOIS AND MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
COVINGTON...VEEDERSBURG...GESSIE...FOSTER...CAYUGA...PERRYSVILLE...
LODI...KINGMAN...YEDDO...HILLSBORO...WALLACE...TURKEY RUN STATE
PARK AND MARSHALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4011 8753 4018 8753 4012 8710 3981 8710
3993 8754 4011 8754
TIME...MOT...LOC 0021Z 278DEG 31KT 4011 8752
WIND...HAIL 60MPH 1.75IN
$$
HOMANN/MK839
WWUS53 KIND 250038
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
838 PM EDT WED AUG 24 2011
INC171-250047-
/O.CAN.KIND.SV.W.0301.000000T0000Z-110825T0045Z/
WARREN-
838 PM EDT WED AUG 24 2011
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN WARREN
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4013 8748 4013 8741 4013 8740 4015 8744
4016 8743 4016 8732 4012 8710 3981 8710
3997 8750
TIME...MOT...LOC 0037Z 278DEG 31KT 4010 8743
$$
INC045-121-165-250045-
/O.CON.KIND.SV.W.0301.000000T0000Z-110825T0045Z/
FOUNTAIN-PARKE-VERMILLION-
838 PM EDT WED AUG 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
FOUNTAIN...NORTHERN PARKE AND NORTHERN VERMILLION COUNTIES UNTIL 845
PM EDT...
AT 836 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. AT 811 PM EDT...LOCAL LAW ENFORCEMENT REPORTED GOLF BALL SIZE
HAIL IN DANVILLE ILLINOIS. THIS STORM WAS LOCATED NEAR
COVINGTON...OR 10 MILES EAST OF DANVILLE...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
COVINGTON...VEEDERSBURG...LODI...YEDDO...KINGMAN...HILLSBORO...
WALLACE...TURKEY RUN STATE PARK AND MARSHALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4013 8748 4013 8741 4013 8740 4015 8744
4016 8743 4016 8732 4012 8710 3981 8710
3997 8750
TIME...MOT...LOC 0037Z 278DEG 31KT 4010 8743
WIND...HAIL 60MPH 1.75IN
$$
HOMANN/MKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:21 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 24, 6:21 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 621 PM EDT WED AUG 24 2011 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... A FAIRLY POTENT SHORTWAVE AND ASSOCIATED COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT...LIKELY BRINGING A ROUND OF THUNDERSTORMS TO THE AREA. FOR THE REMAINDER OF THE SEVEN DAY FORECAST PERIOD...SURFACE HIGH PRESSURE WILL BE IN CONTROL IN NORTHWEST FLOW ALOFT ON THE EASTERN PERIPHERY OF A PERSISTENT UPPER LEVEL RIDGE ACROSS THE WESTERN AND CENTRAL CONUS. THE ONLY INTERRUPTION TO THIS MAY BE A WEAK...LIKELY DRY COLD FRONT PASSING THROUGH THE AREA EARLY IN THE COMING WEEKEND. && .NEAR TERM /TONIGHT/... FOCUS IS ON THUNDERSTORMS TONIGHT. GUIDANCE IS IN GOOD AGREEMENT AND A BLEND IS USED. AIRMASS REMAINS STRONGLY CAPPED AS EVIDENCED BY VERY LITTLE CUMULUS FORMATION THUS FAR TODAY. A SMALL AMOUNT OF CU HAS MANAGED TO FORM IN A WEAK CONVERGENCE ZONE JUST AHEAD OF THE FRONT FROM AROUND PEORIA TO SOUTHWEST OF VALPARAISO...AND THIS MAY BE THE BEGINNINGS OF A BROKEN LINE OF CONVECTION DEPICTED BY THE HIGH RES RAPID REFRESH...THAT SHOULD DROP SOUTH/SOUTHEAST ACROSS THE FORECAST AREA LATE THIS AFTERNOON INTO THIS EVENING. VERY STRONG INSTABILITY IS IN PLACE ABOVE THE STRONG CAP...WITH MODERATE BUT AMPLE SHEAR VALUES EXPANDING INTO THE AREA AS THE SHORTWAVE WORKS INTO THE REGION. RELATIVELY STEEP LAPSE RATES/STRONG DCAPE/STRENGTHENING LOW LEVEL WIND FIELDS WILL PRESENT PRIMARILY A DAMAGING WIND THREAT. FAIRLY HIGH WET BULB ZERO HEIGHTS AND INCREASING PRECIPITABLE WATER VALUES...NEAR OR ABOVE 150 PERCENT OF NORMAL...SUGGEST A RELATIVELY MINOR HAIL THREAT...BUT A SIGNIFICANT HEAVY RAIN THREAT. APPEARS THAT THE MAJORITY OF STORM ACTIVITY WILL BE DONE NO LATER THAN 06Z...AND WILL QUICKLY RAMP DOWN POPS AFTER THAT TIME. MOST OF THE AREA MAY SEE THUNDERSTORMS AFTER ABOUT 23Z THROUGH 04Z. ON TEMPS...GUIDANCE LOOKED SLIGHTLY TOO COOL BASED ON UPSTREAM MINS. HAVE BUMPED UP A BIT. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... FOCUS IS TEMPS. GUIDANCE IS SIMILAR AND A BLEND REMAINS SUFFICIENT. SURFACE HIGH PRESSURE WILL BE IN CONTROL THROUGHOUT THE SHORT TERM...AND A DRY FORECAST IS THE RESULT. EXPECT A DECENT CU FIELD TOMORROW AS A WEAK LOW LEVEL THERMAL TROUGH REMAINS ACROSS THE AREA. ON TEMPS...GUIDANCE LOOKED A BIT TOO COOL ON MAXES BASED ON 850 TEMPS...UPSTREAM READINGS...AND RECENT HISTORY. MIN TEMP NUMBERS LOOKED REASONABLE EXCEPT FOR TONIGHT...WHEN THEY LOOKED SLIGHTLY TOO COOL BASED ON UPSTREAM MINS. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... NORTHWEST FLOW WILL REMAIN THE RULE UNTIL RIDGING FLATTENS OUT AND EXPANDS EASTWARD NEXT WEEK. A WEAK...LIKELY DRY COLD FRONT WILL PASS THROUGH THE AREA DURING THE WEEKEND...AND A WEAK WAVE MAY IMPINGE UPON THE AREA LATE IN THE WEEKEND...BUT LITTLE IN THE WAY OF PRECIP PRODUCING SYSTEMS OF NOTE IN THE EXTENDED. BASED ON 850 TEMPS...FELT THAT HPC NUMBERS WERE A BIT UNDERDONE...AND BUMPED MOST MAX TEMPS UP A DEGREE OR TWO. && .AVIATION.../DISCUSSION FOR 250000Z TAFS/... EXPECT THUNDERSTORMS TO DEVELOP ALONG A CUMULUS FIELD JUST NORTH OF LAFAYETTE AND AHEAD OF A COLD FRONT ACROSS NORTHWESTERN INDIANA BY ISSUANCE TIME. THE FRONT IS EXPECTED TO REACH LAF AROUND 02Z...HUF AND IND AROUND 04Z AND BMG AROUND 06Z. WILL WAIT UNTIL THE LAST SECOND TO SEE IF THUNDERSTORMS DUE IN FACT DEVELOP AND IF SO...IF THEY BREAK OUT IN A SOLID OR BROKEN LINE. THAT WILL DETERMINE WHETHER OR TEMPO...VCTS OR JUST CB GROUP WILL BE INCLUDED. OTHERWISE...GUSTY SOUTHWEST WINDS TO 18 KNOTS WILL DIE OFF AFTER DARK AND SWITCH TO THE NORTHWEST AFTER FROPA. SKIES EXPECTED TO CLEAR OVERNIGHT WITH JUST SOME DIURNAL SCATTERED VFR CU TOMORROW. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...NIELD NEAR TERM...NIELD SHORT TERM...NIELD LONG TERM....NIELD AVIATION...MK
Hazardous weather outlook, Aug 24, 11:27 AM EDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1127 AM EDT WED AUG 24 2011 INZ021-028>031-035>049-051>057-060>065-067>072-251000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 1127 AM EDT WED AUG 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY TONIGHT. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS ACROSS CENTRAL INDIANA WILL BE BETWEEN 600 PM AND MIDNIGHT AS A COLD FRONT MOVES INTO OUR REGION. STORMS WILL INITIALLY IMPACT AREAS TO THE NORTH OF INDIANAPOLIS...SPREADING SOUTH AND EAST ACROSS THE REGION THROUGH THE EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. THUNDERSTORMS WILL ALSO PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL. IN ADDITION HEAT INDEX VALUES MAY EXCEED 100 DEGREES THIS AFTERNOON ACROSS WEST CENTRAL AND SOUTH CENTRAL INDIANA AND RANGE FROM THE MIDDLE 90S TO AROUND 100 DEGREES ELSEWHERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. DRY WEATHER WILL BE THE RULE THURSDAY THROUGH THE WEEKEND. BUT THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN BY TUESDAY OF NEXT WEEK. IT IS TOO EARLY TO TELL WHETHER ANY OF THOSE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:15 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Warren | 30 min |
| Aug 24, 8:33 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Tippecanoe | 42 min |
| Aug 24, 8:43 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Putnam, Vermillion | 47 min |
| Aug 24, 9:25 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Putnam, Vermillion | 50 min |
| Aug 24, 10:08 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Putnam | 27 min |
| Aug 24, 11:49 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Henry, Madison, Marion, Rush | 41 min |
| Aug 25, 1:12 AM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 18 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.